Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 236, NWS Memphis, TN

December 19, 2002Panola County, Tate County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Dec 19, 2002, 1:59 AM CST for Panola County, Tate County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2002, 1:59 AM CST (07:59 UTC)
Expired
Dec 19, 2002, 2:30 AM CST
In force
31 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Panola County, MS, Tate County, MS

The radar

The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 18, 9:05 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-131 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WUUS54 KMEG 190759
SVRMEM
MSC107-137-190830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
159 AM CST THU DEC 19 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI
  TATE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 230 AM CST.

* AT 155 AM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SENATOBIA...MOVING NORTHEAST AT 50 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 230 AM CST INCLUDE...
  INDEPENDENCE...BARR...

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3464 9000 3446 8999 3454 8972 3479 8975

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 7:56 PM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Dec 18, 7:56 PM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CST WED DEC 18 2002

LINE OF STRONG TO SVR TSTMS JUST W OF THE MS RIVER AT 0130Z. LATEST
SFC ANALYSIS INDICATE 60 DEGREE DEWPOINTS SURGING INTO THE SW
PORTION OF THE CWFA. 00Z DATA INDICATES STRONG SHEAR...BOTH
DIRECTIONAL AND SPEED IN PLACE ACRS THE MID SOUTH. STRONG 300 MB
SPEED MAX APPROACHING FROM TX WITH GOOD UPPER DIVERGENCE RESULTING
IN STRONG UVVS W OF THE MS RIVER. SO FAR LIMITING FACTOR HAS BEEN
LACK OF INSTABILITY...BUT AXIS WL PROBABLY SHIFT EWD AS THE NIGHT
WEARS ON. ATTM IT APPEARS THAT THE SOUTHEAST AR...NW MS AND EXTREME
SW TN COUNTIES WL HAVE THE BEST OVERLAY OF INSTABILITY AND SHEAR...AT
LEAST THROUGH THE EARLY MORNING HOURS.

DRY AIR ADVECTING IN FROM SFC RIDGE OVR THE SE U.S. SHOULD INHIBIT
SVR POTENTIAL ACRS NE MS THRU 12Z. AFTER 12Z AS MAIN UPR TROF
BEGINS TO APPROACH AND SFC CDFNT BEGINS TO MOVE ACRS THE AREA AND THE
SVR WEATHER THREAT WL BEGIN TO SHIFT TO THE SE ACRS NE MS AND TN
VALLEY.

WL UPDATE ZONES WHEN WATCHES ARE UPDATED AROUND 9PM.

.MEG...NONE.
SJM
Hazardous weather outlook, Dec 18, 9:50 PM CST, 4 hours 9 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
950 PM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...REST OF TONIGHT...

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...ACROSS NORTHWEST
MISSISSIPPI...SOUTHWEST TENNESSEE AND EAST CENTRAL ARKANSAS. THIS
INCLUDES MEMPHIS...JACKSON...CLARKSDALE...HELENA AND OXFORD. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF THE MID
SOUTH...INCLUDING JONESBORO AND TUPELO.

DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE OVER THE ENTIRE MID
SOUTH. ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE OVER THE
MODERATE RISK AREA. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER
WILL BE FROM 10 PM UNTIL MIDNIGHT IN EAST ARKANSAS AND FROM 10 PM
UNTIL 6 AM IN WEST TENNESSEE AND NORTH MISSISSIPPI.

A POWERFUL JET STREAM COUPLED WITH WARM MOIST AIR AT THE SURFACE
IS THE REASON FOR THE RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL CONTINUE TO OCCUR ON THURSDAY. THE MOST LIKELY
AREA FOR SEVERE WEATHER WILL EAST OF THE MISSISSIPPI RIVER.  THE
BIGGEST THREAT WILL BE DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Local storm report, Dec 18, 8:30 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CARDWELL                  MO   WIND DAMAGE
12/18/02   DUNKLIN                        60 MPH WINDS. REPORTED BY
                                          HAM RADIO OPERATOR.

0820 PM    WYNNE                     AR   WIND DAMAGE
12/18/02   CROSS                          ROOF BLOWN OFF
                                          RESTAURANT. EVACUATING
                                          DUE TO A GAS LEAK.
                                          REPORTED BY EMPLOYEE OF
                                          THE COACHMAN INN.
Local storm report, Dec 18, 9:14 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
914 PM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CARDWELL                  MO   WIND DAMAGE
12/18/02   DUNKLIN                        60 MPH WINDS. REPORTED BY
                                          HAM RADIO OPERATOR.

0820 PM    WYNNE                     AR   WIND DAMAGE
12/18/02   CROSS                          ROOF BLOWN OFF
                                          RESTAURANT. EVACUATING
                                          DUE TO A GAS LEAK.
                                          REPORTED BY EMPLOYEE OF
                                          THE COACHMAN INN.

0820 PM    WYNNE                     AR   WIND DAMAGE
12/18/02   CROSS                          3 MOBILE HOMES
                                          OVERTURNED. REPORTED BY
                                          CROSS COUNTY EMA.
Local storm report, Dec 18, 11:32 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 PM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CARDWELL                  MO   WIND DAMAGE
12/18/02   DUNKLIN                        60 MPH WINDS. REPORTED BY
                                          HAM RADIO OPERATOR.

0710 PM    CARUTHERSVILLE            MO   WIND DAMAGE
12/18/02   PEMISCOT                       LARGE TREE LIMBS DOWN
                                          SMALL HAIL AND STREET
                                          FLOODING. REPORTED BY
                                          SPOTTER.

0820 PM    WYNNE                     AR   WIND DAMAGE
12/18/02   CROSS                          ROOF BLOWN OFF
                                          RESTAURANT. EVACUATING
                                          DUE TO A GAS LEAK.
                                          REPORTED BY EMPLOYEE OF
                                          THE COACHMAN INN.

0820 PM    WYNNE                     AR   WIND DAMAGE
12/18/02   CROSS                          3 MOBILE HOMES
                                          OVERTURNED. REPORTED BY
                                          CROSS COUNTY EMA.

0915 PM    WEST MEMPHIS              AR   WIND DAMAGE
12/18/02   CRITTENDEN                     POWER LINES DOWN.
                                          REPORTED BY STATE POLICE.

0930 PM    AUBREY                    AR   TORNADO
12/18/02   LEE(AR)                        TORNADO TOUCHDOWN CAUSED
                                          PROPERTY DAMAGE. REPORTED
                                          BY LEE(AR) COUNTY
                                          SHERIFFS OFFICE.

1000 PM    COVINGTON                 TN   0.75 INCH HAIL
12/18/02   TIPTON                         REPORTED BY TIPTON COUNTY
                                          EMA.

1015 PM    SOUTHAVEN                 MS   0.75 INCH HAIL
12/18/02   DESOTO                         ALONG I-55 BETWEEN STATE
                                          LINE ROAD AND GOODMAN
                                          ROAD. REPORTED BY DESOTO
                                          COUNTY EMA.
Special weather statement, Dec 19, 1:30 AM CST, 29 minutes before
MSZ002>006-009-013>017-020>024-TNZ001>004-019>021-048>055-089>092-
190900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
130 AM CST THU DEC 19 2002

...PORTION OF TORNADO WATCH 789 HAS BEEN CANCELED...

TORNADO WATCH 789 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN
ARKANSAS...CRITTENDEN...LEE...MISSISSIPPI...PHILLIPS...AND ST.
FRANCIS.  IN TENNESSEE THE FOLLOWING COUNTIES HAVE BEEN CANCELED
FROM THE WATCH...TIPTON...SHELBY...HAYWOOD.  IN MISSISSIPPI THE
FOLLOWING COUNTIES HAVE BEEN CANCELED FROM THE
WATCH...DESOTO...COAHOMA...AND TUNICA.

KRS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 6:31 PM CSTTornado WarningMEGCoahoma44 min
Dec 19, 12:24 AM CSTSevere Thunderstorm WarningMEGDeSoto, Tate36 min
Dec 19, 6:51 AM CSTFlash Flood WarningMEGPanola, Quitman114 min
Dec 19, 8:47 AM CSTFlash Flood WarningMEGDeSoto, Tate118 min
Dec 19, 9:56 AM CSTFlash Flood WarningMEGBenton, Marshall3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.